Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS La Crosse, WI

April 30, 20134 counties in Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 2013, 1:25 AM CDT for 4 counties in Iowa. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2013, 1:25 AM CDT (06:25 UTC)
Expired
Apr 30, 2013, 2:30 AM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Allamakee County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 103 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 1:33 AM CDTHAIL 1West Union, IA
Apr 30, 1:43 AM CDTHAIL 1.75Strawberry Point, IAPUBLIC REPORT CALLED INTO THE DISPATCH CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 10:21 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2013-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2013-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1784 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.1
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KARX 300625
SVRARX
IAC005-043-065-191-300730-
/O.NEW.KARX.SV.W.0009.130430T0625Z-130430T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
125 AM CDT TUE APR 30 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLAMAKEE COUNTY IN NORTHEAST IOWA...
  CLAYTON COUNTY IN NORTHEAST IOWA...
  FAYETTE COUNTY IN NORTHEAST IOWA...
  SOUTHEASTERN WINNESHIEK COUNTY IN NORTHEAST IOWA...

* UNTIL 230 AM CDT

* AT 119 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM HAWKEYE TO FAYETTE TO 6 MILES NORTHWEST OF
  WINTHROP...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARLINGTON AROUND 130 AM CDT.
  STRAWBERRY POINT AND ELGIN AROUND 140 AM CDT.
  VOLGA AND EDGEWOOD AROUND 145 AM CDT.
  POSTVILLE AROUND 150 AM CDT.
  ELKADER AROUND 155 AM CDT.
  MONONA AND FARMERSBURG AROUND 200 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE ELDORADO...JOY SPRINGS COUNTY 
PARK...WADENA...BRAINARD...SAINT SEBALD...THOMASVILLE...MONTAUK 
HISTORIC SITE AND HIGHLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4264 9187 4279 9191 4294 9207 4343 9125
      4318 9113 4313 9118 4304 9118 4291 9115
      4288 9110 4276 9107 4264 9132
TIME...MOT...LOC 0624Z 234DEG 37KT 4298 9189 4285 9178
          4258 9172

HAIL...1.25IN
WIND...<50MPH

$$

AJ
3 follow-up statements
502 
WWUS53 KARX 300644
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
144 AM CDT TUE APR 30 2013

IAC005-043-065-191-300730-
/O.CON.KARX.SV.W.0009.000000T0000Z-130430T0730Z/
FAYETTE IA-ALLAMAKEE IA-CLAYTON IA-WINNESHIEK IA-
144 AM CDT TUE APR 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
WINNESHIEK...CLAYTON...ALLAMAKEE AND EASTERN FAYETTE COUNTIES UNTIL
230 AM CDT...

AT 141 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM OSSIAN TO ELGIN TO DUNDEE...AND MOVING NORTHEAST
AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

SEVERE THUNDERSTORMS WILL BE NEAR...
  POSTVILLE AND EDGEWOOD AROUND 150 AM CDT.
  ELKADER AROUND 155 AM CDT.
  MONONA AND FARMERSBURG AROUND 200 AM CDT.
  WAUKON AND GARNAVILLO AROUND 205 AM CDT.
  MCGREGOR AND MARQUETTE AROUND 215 AM CDT.
  HARPERS FERRY AROUND 220 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE FRANKVILLE...BIXBY STATE 
PARK...OSBORNE...MEDERVILLE...HARDIN AND WOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4265 9183 4282 9181 4308 9184 4343 9125
      4318 9113 4313 9118 4304 9118 4291 9115
      4288 9110 4276 9107 4264 9132
TIME...MOT...LOC 0644Z 234DEG 37KT 4314 9168 4297 9155
          4261 9147

HAIL...1.00IN
WIND...<50MPH

$$

AJ
768 
WWUS53 KARX 300659
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT TUE APR 30 2013

IAC065-191-300709-
/O.CAN.KARX.SV.W.0009.000000T0000Z-130430T0730Z/
FAYETTE IA-WINNESHIEK IA-
159 AM CDT TUE APR 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINNESHIEK AND
EASTERN FAYETTE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT 
UNTIL 5 AM. CONDITIONS REMAIN FAVORABLE FOR SEVERE THUNDERSTORMS TO 
DEVELOP. 

LAT...LON 4265 9148 4281 9156 4308 9160 4322 9160
      4343 9125 4318 9113 4313 9118 4304 9118
      4291 9115 4288 9110 4276 9107 4264 9132
TIME...MOT...LOC 0659Z 234DEG 37KT 4323 9151 4308 9134
          4270 9123

$$

IAC005-043-300730-
/O.CON.KARX.SV.W.0009.000000T0000Z-130430T0730Z/
ALLAMAKEE IA-CLAYTON IA-
159 AM CDT TUE APR 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAYTON AND
ALLAMAKEE COUNTIES UNTIL 230 AM CDT...

AT 155 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES SOUTHWEST OF WAUKON TO MONONA TO
COLESBURG...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUKON AROUND 205 AM CDT.
  MCGREGOR AND MARQUETTE AROUND 210 AM CDT.
  HARPERS FERRY AROUND 215 AM CDT.
  LANSING AROUND 220 AM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE SIXTEEN...ROSSVILLE... 
OSTERDOCK...MAUD...EFFIGY MOUNDS...J WOOD CAMPGROUND...YELLOW RIVER 
STATE FOREST...LOCK AND DAM 10 AND WATERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4265 9148 4281 9156 4308 9160 4322 9160
      4343 9125 4318 9113 4313 9118 4304 9118
      4291 9115 4288 9110 4276 9107 4264 9132
TIME...MOT...LOC 0659Z 234DEG 37KT 4323 9151 4308 9134
          4270 9123

HAIL...1.00IN
WIND...<50MPH

$$

AJ
571 
WWUS53 KARX 300717
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
217 AM CDT TUE APR 30 2013

IAC005-043-300726-
/O.CAN.KARX.SV.W.0009.000000T0000Z-130430T0730Z/
ALLAMAKEE IA-CLAYTON IA-
217 AM CDT TUE APR 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR CLAYTON AND ALLAMAKEE COUNTIES
IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED 
OUT OF THE WARNED AREA. HOWEVER...NUMEROUS SHOWERS AND THUNDERSTORMS 
WILL PERSIST THROUGH 4 AM. A SEVERE THUNDERSTORM WATCH REMAINS IN 
EFFECT AS WELL UNTIL 5 AM.

LAT...LON 4265 9148 4281 9156 4308 9160 4322 9160
      4343 9125 4318 9113 4313 9118 4304 9118
      4291 9115 4288 9110 4276 9107 4264 9132
TIME...MOT...LOC 0716Z 234DEG 37KT 4333 9131 4316 9118
          4280 9111

$$

AJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 11:45 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 29, 11:45 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 PM CDT MON APR 29 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 324 PM CDT MON APR 29 2013

THE MAIN FOCUS TONIGHT INTO TOMORROW IS ON THE CHANCES FOR
THUNDERSTORMS TO GO ALONG WITH HOW WARM IT WILL GET BEFORE A COLD
FRONT SWINGS THROUGH TOMORROW.

CURRENTLY...A SURFACE COLD FRONT HAS STALLED OUT ACROSS THE REGION
FROM NORTH CENTRAL WISCONSIN DOWN INTO EASTERN NEBRASKA WITH A
SURFACE LOW TRACKS ALONG THE US/CANADIAN BORDER IN SOUTHERN
SASKATCHEWAN. AS THIS LOW TRACKS EAST TONIGHT...THE FRONT WILL
TRANSITION TO A WARM FRONT AND LIFT NORTH TOWARD LAKE SUPERIOR BY
TOMORROW MORNING. LOW LEVEL MOISTURE TRANSPORT WILL NOSE UP ALONG
THE FRONT AND COULD LEAD TO SOME CONVECTIVE DEVELOPMENT ALONG THIS
BOUNDARY AS A RESULT. MODIFIED 29.18Z RAP SOUNDINGS WITH SURFACE
DEW POINTS IN THE MID 50S SHOW ABOUT 1000-1500 J/KG OF 0-3KM
MUCAPE POOLING ALONG THIS FRONT AS IT LIFTS NORTH OVERNIGHT. MUCH
OF THE DEEP LAYER SHEAR APPEARS TO BE IN THE LOW LEVELS UNDER THE
INVERSION AND NOT IN THE ELEVATED PORTIONS OF THE PROFILE. WITH
FREEZING LEVELS FAIRLY LOW ALONG THE NORTHERN PERIPHERY OF THE
FRONT...EXPECT THAT SOME STRONG TO ISOLATED SEVERE STORMS WILL BE
POSSIBLE OVERNIGHT. LARGE HAIL WILL LIKELY BE THE MAIN THREAT DUE
TO THE HIGH INSTABILITY AND STABLE BOUNDARY LAYER TO PREVENT THE
STRONGEST GUSTS FROM MAKING IT TO THE SURFACE.

STRONG SOUTHERLY WINDS AHEAD OF THE MAIN COLD FRONT THAT WILL BE
INTO MINNESOTA BY TOMORROW MORNING WILL HELP TO BRING TEMPERATURES
UP TOWARD 80 FOR MUCH OF THE REGION. THE 29.12Z NAM/GFS/ECMWF HAVE
MERGED ON A SOLUTION WITH THE TIMING OF THE FRONTAL PASSAGE WITH
IT GENERALLY EXTENDING FROM NORTH CENTRAL WISCONSIN TOWARD CENTRAL
IOWA BY 18Z TOMORROW AND NEAR THE IOWA/MINNESOTA/WISCONSIN TRIPLE
POINT BY 00Z WEDNESDAY. THIS TIMING OF THE FRONT COMING THROUGH
DURING THE DIURNAL PEAK HEATING IN THE AFTERNOON LEADS TO SOME
HIGHER CONFIDENCE IN THINKING THAT THE CONVECTION WILL DEVELOP
MAINLY ACROSS SOUTHWEST WISCONSIN AND NORTHEAST IOWA IN THE LATE
AFTERNOON AND EARLY EVENING HOURS. ONE CONCERN IS THE 850MB CAP
THAT APPEARS TO HOLD ON THROUGH AT LEAST THE EARLY AFTERNOON
HOURS. MODEL SURFACE DEW POINTS APPEAR TO AGAIN PLAY A FACTOR IN
GENERATING TOO MUCH INSTABILITY AND BREAKING THE CAP BY MID
AFTERNOON. THE 29.12Z NAM COMES IN WITH SURFACE DEW POINTS IN THE
LOW 60S WHILE MIXED LAYER DEW POINTS COME IN AROUND THE MID TO
UPPER 50S AND APPEAR MORE REASONABLE. THIS KNOCKS SURFACE BASED
CAPE DOWN FROM AROUND 1000-2000 J/KG WITH NO CIN DOWN TO HAVING
ABOUT 500 J/KG OF SBCAPE AND OVER 100 J/KG OF CIN WITH THE LOWER
DEW POINTS. THE FORCING ALONG THE FRONT SHOULD BE ENOUGH TO
DEVELOP SOME STORMS...BUT THE COVERAGE WILL BE DEPENDENT UPON HOW
MUCH OF THE CAP CAN BE ERODED AHEAD OF THE FRONT. DEEP SHEAR IS A
LITTLE BETTER ACROSS CENTRAL WISCONSIN AND IS MAINLY UNIDIRECTIONAL
SO STORM MODE SHOULD MAINLY BE MULTICELL CLUSTERS OR SOME BOWING
SEGMENTS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 324 PM CDT MON APR 29 2013

TUESDAY NIGHT THROUGH THURSDAY

THIS FRONT WILL STALL OUT ACROSS SOUTHERN WISCONSIN AND EASTERN
IOWA INTO TUESDAY NIGHT WITH IT EVENTUALLY WEAKENING TOWARD
WEDNESDAY MORNING. AS THIS OCCURS...THE MAIN MID LEVEL TROUGH WILL
START CARVING OUT ACROSS THE CENTRAL PLAINS WITH A STRONG BAND OF
FRONTOGENESIS ALIGNING FROM NORTH TO SOUTH ACROSS THE UPPER
MISSISSIPPI VALLEY REGION. THIS WILL LEAD TO A PROLONGED PERIOD OF
MODERATE TO HEAVY PRECIPITATION...PARTICULARLY ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA WEDNESDAY INTO THURSDAY. PRECIPITATION
WILL START OUT AS ALL RAIN ON WEDNESDAY...BUT THEN IS EXPECTED TO
COOL ENOUGH TO CHANGE OVER TO ALL SNOW IN SOUTHEAST MINNESOTA AND
NORTHEAST IOWA LATE WEDNESDAY NIGHT INTO THURSDAY. THE 29.12Z
NAM/GFS AND 29.15Z SREF ALL BACK THIS IDEA...THOUGH THE 29.12Z
ECMWF HAS COME BACK IN AS A WARM OUTLIER AND BRINGS THE MOST
UNCERTAINTY TO THIS FORECAST. THE WARM LAYER THAT THIS RUN OF THE
ECMWF PRODUCES TAKES THE MAIN SNOW BAND FURTHER TO THE WEST AND
OUT OF THE FORECAST AREA. THE CONSENSUS...OUTSIDE OF THE
ECMWF...WAS TO KEEP THE PRECIPITATION TYPE AS MAINLY SNOW ACROSS
SOUTHEAST MINNESOTA AND PORTIONS OF NORTH CENTRAL/EAST IOWA LATE
WEDNESDAY NIGHT INTO THURSDAY. SNOWFALL AMOUNTS ARE CURRENTLY
FORECAST TO MAINLY BE IN THE 2 TO 4 INCH RANGE...WITH A FEW SPOTS
THAT END UP UNDER THE MAIN BAND POTENTIALLY HITTING 6 INCHES OR
HIGHER. BECAUSE OF THE ECMWF...CONFIDENCE IS NOT HIGH ENOUGH YET
TO PUT OUT A WINTER STORM WATCH...BUT LATER SHIFTS WILL HAVE TO
WATCH FOR TRENDS ON THIS BAND AND WHERE IT ENDS UP.

THURSDAY NIGHT THROUGH MONDAY

THIS PERIOD IS CHARACTERIZED BY LOW CONFIDENCE AS THE LARGE CLOSED
LOW OVER THE CENTRAL U.S. IS STILL PRODUCING GREAT SPREAD WITHIN THE
NUMERICAL GUIDANCE. THESE ARE TRADITIONALLY HIGH SPREAD SITUATIONS
FOR THE MODELS. THUS...USED THE CONSENSUS BLEND AS IS FOR THE
PERIOD.

THE BIG PICTURE FOR THIS THE PERIOD BEGINS WITH THE STRONG
FRONTOGENESIS OVER THE FORECAST AREA WEAKENING WITH TIME AND WARMING
BEGINNING. THIS WARMING IS GENERALLY AGREED ON...WHICH WOULD CHANGE
ANY SNOW TO RAIN BY SATURDAY. THE LATEST 28.12Z ECMWF SUGGESTS A
WARMER SOLUTION TO THE ENTIRE PERIOD WITH ALL RAIN...EVEN IN WESTERN
MOST PART OF THE FORECAST AREA.

AS THE UPPER LOW SHIFTS EAST/NORTHEAST...A SURFACE LOW DEEPENS AND
ROTATES NORTH-NORTHWEST AND ELICITS HEAVY RAINFALL AHEAD OF IT ON
THE EAST SIDE OF THE UPPER LOW IN A RICH...OPEN GULF OF MEXICO FLOW.
THUS...SOME AREAS WILL SEE 1-2 INCHES OF RAIN INTO THE EARLY
WEEKEND...BUT THE BIG PROBLEM IS...WHERE. THE MODEL SPREAD WITH THIS
RAINFALL IS FROM KANSAS CITY MO /28.12Z GEM AND GFS/ TO THE LOCAL
AREA /28.12Z ECMWF/. IF THE EARLY PORTION OF THE FRONTOGENESIS
PRECIPITATION ON WED-THU IS ALL RAIN...THERE COULD BE 4 INCHES OF
RAINFALL THIS WEEK BY SUNDAY. THE HIGHEST CONFIDENCE OF THIS
OCCURRING LOOKS TO BE NEAR I-35 JUST EAST OF ANY SNOW BAND THAT
FORMS. THIS WOULD PROBABLY INCLUDE PARTS OF THE WESTERN FORECAST
AREA. BUT...THIS AGAIN IS LOW CONFIDENCE. IT SEEMS THE PATTERN SAYS
IT WILL HAPPEN BUT THE LOCATION IS A TOUGH CALL RIGHT NOW.

FOR THE SUNDAY AND MONDAY PERIOD...THE LOW SHOULD HAVE LESS AND LESS
IMPACT WITH WARMING TEMPERATURES AND MORE SCATTERED SHOWERY WEATHER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1145 PM CDT MON APR 29 2013

SUMMARY...VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING WITH
BREEZY SOUTH TO SOUTHWEST WINDS DROPPING DOWN TO THE SURFACE
DURING THE MORNING.

DETAILS...
SHOWERS AND THUNDERSTORMS HAVE FORMED OVER CENTRAL IOWA ALONG A
WARM FRONT AS EXPECTED. MODEL GUIDANCE AS WELL AS EXTRAPOLATION
WOULD SUGGEST THESE STAY SOUTHEAST OF THE TAF SITES FOR THE
MORNING HOURS...THOUGH KLSE COULD GET BRUSHED. AS A RESULT...HAVE
MAINTAINED THAT VCSH FOR 09-14Z. ADDITIONALLY...A 40-50 KT JET
BETWEEN 1500-2000 FT AGL IS PRESENT AS SEEN ON RADAR VAD WIND
PROFILE DATA OVER THE TAF SITES. WITH SOUTHEAST WINDS AT THE
SURFACE BEING NORTH OF THE WARM FRONT...LOW LEVEL WIND SHEAR IS
OCCURRING. THIS LOW LEVEL WIND SHEAR LOOKS TO PERSIST UNTIL A FEW
HOURS AFTER SUNRISE WHEN MIXING CAN TRANSPORT SOME OF THIS WIND TO
THE SURFACE AS GUSTS. THESE GUSTS SHOULD REACH 20-30 KT. DURING
THE AFTERNOON...A COLD FRONT IS PROGGED TO MOVE THROUGH THE TAF
SITES...AROUND 19Z AT KRST AND 23-00Z AT KLSE. THIS FRONT WILL
HELP DIMINISH THE GUSTS AND EVENTUALLY SWING WINDS AROUND TO THE
NORTHWEST. UNCERTAINTY REMAINS IF ANY STORMS CAN FIRE ON THIS
FRONT. IF THEY DO...KLSE WOULD BE THE SITE MORE LIKELY TO BE
IMPACTED. BETTER CHANCE FOR RAIN...FOR BOTH TAF SITES...LOOKS TO
OCCUR AFTER THE FRONT PASSES...BEGINNING AROUND 02Z. CEILINGS AND
VISIBILITIES APPEAR TO STAY VFR... THOUGH. THERE COULD BE SOME
THUNDER ACCOMPANYING THE SHOWERS...BUT THE COVERAGE RIGHT NOW
SEEMS ISOLATED AT BEST AND THUS CONFIDENCE IS TOO LOW TO MENTION.

&&

.HYDROLOGY...
ISSUED AT 324 PM CDT MON APR 29 2013

HEAVY PRECIPITATION RATES ARE EXPECTED WEDNESDAY INTO FRIDAY AS A
STORM SYSTEM STALLS ACROSS THE REGION. IF THE PRECIPITATION FALLS
MAINLY AS RAIN...THERE IS THE POTENTIAL FOR 1 TO 3 INCHES TO FALL
BY FRIDAY...PARTICULARLY IN SOUTHEAST MINNESOTA AND NORTHEAST
IOWA. THIS ADDITIONAL RAINFALL WILL LEAD TO SOME RISES ON LOCAL
RIVERS AND STREAMS WHICH ARE ALREADY SOME WHAT HIGH DUE TO RECENT
PRECIPITATION AND THE SPRING SNOW MELT. CONFIDENCE IS NOT VERY
HIGH AT THIS POINT WITH WHERE THIS MAIN BAND WILL SET UP OR IF IT
WILL END UP AS SNOW...BUT THE GENERAL AREA THAT APPEARS TO TAKE
THE BRUNT OF THIS SYSTEM IS SOUTHEAST MINNESOTA AND NORTHEAST IOWA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...HALBACH
LONG TERM...HALBACH/BAUMGARDT
AVIATION...AJ
HYDROLOGY...HALBACH
Hazardous weather outlook, Apr 29, 3:52 PM CDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
352 PM CDT MON APR 29 2013

IAZ010-011-029-030-MNZ096-WIZ041>044-053>055-061-301200-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
352 PM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE THROUGH THE
OVERNIGHT HOURS...PARTICULARLY AFTER MIDNIGHT.  A FEW STORMS COULD
BECOME SEVERE WITH LARGE HAIL THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE IN THE MORNING AND EARLY
AFTERNOON HOURS BUT NOT VERY LIKELY TO OCCUR.  THE MAIN CONCERN FOR
THUNDERSTORMS WILL BE IN THE LATE AFTERNOON AND EARLY EVENING
HOURS.  SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

AN EXTENDED PERIOD OF LIGHT TO MODERATE RAIN LOOKS TO SPREAD ACROSS
THE AREA FROM WEDNESDAY INTO SUNDAY. WIDESPREAD RAINFALL TOTALS OF 1
TO 2 INCHES ARE POSSIBLE DURING THIS TIME. IF SOME PERIODS OF
HEAVIER RAIN OCCUR...RIVER LEVELS WOULD RISE AND THE THREAT OF
FLOODING WOULD INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND AGAIN TUESDAY
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ017-029-032>034-301200-
BUFFALO-CHICKASAW-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-
MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
352 PM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CHANCES FOR THUNDERSTORMS WILL BE ON THE INCREASE THROUGH THE
OVERNIGHT HOURS...PARTICULARLY AFTER MIDNIGHT.  SEVERE WEATHER IS
NOT ANTICIPATED THOUGH A FEW STORMS COULD PRODUCE SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE FROM THE MORNING THROUGH THE
EVENING HOURS WITH THE HIGHEST CHANCES FOR STORMS COMING IN THE
AFTERNOON HOURS. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS
THOUGH SOME SMALL HAIL CAN NOT BE RULED OUT.

CONFIDENCE IS INCREASING THAT A BAND OF MODERATE TO HEAVY SNOW
MAY DEVELOP WEDNESDAY NIGHT INTO THURSDAY.  HOWEVER...WHERE THIS BAND
SETS UP IS STILL UNCERTAIN AND COULD FORM ACROSS SOUTHEAST
MINNESOTA AND NORTHEAST IOWA OR GO FURTHER WEST.  IF THE BAND SETS
UP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA...2 TO 4 INCHES OF
SNOW IS EXPECTED WITH A LOCALIZED BAND POSSIBLY PRODUCING 6
INCHES.

IF THE PRECIPITATION DOES NOT FALL AS SNOW...THEN AN EXTENDED PERIOD
OF MODERATE TO HEAVY RAIN LOOKS TO SPREAD ACROSS THE AREA ON
WEDNESDAY AND LINGER INTO SUNDAY. WIDESPREAD RAINFALL TOTALS OF 1 TO
3 INCHES ARE POSSIBLE DURING THIS TIME. IF SOME PERIODS OF HEAVIER
RAIN OCCUR...RIVER LEVELS WOULD RISE AND THE THREAT OF FLOODING WOULD
INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...BUT ANY REPORTS OF HAIL
OVERNIGHT AND AGAIN TUESDAY AFTERNOON AND EVENING WOULD BE
APPRECIATED.  SNOW OBSERVATIONS MAY ALSO BE NEEDED WEDNESDAY NIGHT
INTO THURSDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH

In the hours before

Special weather statement, Apr 30, 12:53 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1253 AM CDT TUE APR 30 2013

IAZ018-019-029-030-300645-
CHICKASAW-CLAYTON-FAYETTE-FLOYD-
1253 AM CDT TUE APR 30 2013

...STRONG TO SEVERE THUNDERSTORMS APPROACHING CHICKASAW...CLAYTON...
FAYETTE AND FLOYD COUNTIES...

AT 1246 AM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM WATERLOO TO PARKERSBURG AND WESTWARD TO INTERSTATE 35...MOVING
NORTHEAST AT 40 MPH.

THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE HAIL AND HEAVY
RAIN. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER.

LOCATIONS THAT MAY BE AFFECTED BY 2 AM INCLUDE...
OELWEIN...MAYNARD...STRAWBERRY POINT...MARBLE ROCK...NASHUA AND
FAYETTE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM TUESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN. PREPARE NOW
FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS
ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

AJ
Special weather statement, Apr 30, 1:14 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
114 AM CDT TUE APR 30 2013

WIZ054-300645-
CRAWFORD-
114 AM CDT TUE APR 30 2013

...STRONG THUNDERSTORMS EXPECTED IN CRAWFORD COUNTY...

AT 111 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HAZEN
CORNERS...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. IF
THE THUNDERSTORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
EASTMAN...KICKAPOO INDIAN CAVERNS...CROWLEY RIDGE...HARRIS
RIDGE...STEUBEN AND SENECA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM TUESDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN.

AJ

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.